Drugs used to treat rheumatoid arthritis can influence your weight. A recent study showed that one of the drugs used for treating RA that can cause weight loss is leflunomide while prednisone can make you gain weight. The study is called “Changes in Body Mass Related to the Initiation of Disease Modifying Therapies in Rheumatoid Arthritis” and was published in the Arthritis & Rheumatology journal.
The study associates low body mass index (BMI) with adverse long-term outcomes in rheumatoid arthritis. This association between BMI and long-term risks can be partially explained by a disease-related weight loss over a certain period of time in patients suffering from a severe rheumatoid arthritis.
Joshua F. Baker at the Philadelphia VA Medical Center in Pennsylvania analyzed with the help of his colleagues how primary rheumatoid arthritis affects the BMI. They used three large administrative databases in order to identify RA patients who were treated with methotrexate, leflunomide, prednisone and tumor necrosis factor inhibitors (TNFis).
The researchers also ruled out any specific factors such as the patients’age, sex, race, BMI, seropositivity for anticyclic citrullinated peptides (CCP), diabetes, current smoking, comorbidities, C-reactive protein (CRP) levels, interstitial or other lung disease, malignancies, history of myocardial infarction, chronic kidney disease and other factors.
The research discovered that a large majority of the patients who were treated with leflunomide were Caucasian, had seropositivity, received treatment with prednisone at the same time and had less chances of receiving methotrexate as a treatment option for rheumatoid arthritis.
According to the study, the patients who received prednisone or felunomide as a treatment for RA had more chances of developing lung disease, have higher levels of CRP and also have a lower BMI at the study baseline. Furthermore, the potential for these patients to have chronic heart failure was higher than that of those rheumatoid arthritis patients who were treated with methotrexate or TNFis. The possibility of patients treated with TNFi therapy to have chronic heart failure or malignancies was drastically lower.
The study showed that patients started gaining weight six months after they started using methotrexate, prednisone and TNFi. Among all the drugs mentioned, prednisone seemed to make patients gain weight the most while the patients treated with leflunomide suffered from a weight loss. The results provided by the multivariable statistical analyses showed that users of leflunomide experienced more weight loss.
Different factors such as an older age, baseline CRP, less improvement in CRP, greater baseline BMI, active smoking, CCP seropositivity, longer disease duration, a history of lung disease, malignancy or chronic heart failure, and greater overall comorbidity were independently associated with a greater risk of weight loss after a six months treatment.
In conclusion, certain drugs can affect your weight making you gain or lose a certain amount based on different factors. It is important to know how they affect you so that you don’t develop any other health problems.